Thunderstorm Wind, Screven
- When
- May 14, 1:56 PM EST
- Where
- Screven County, 7 mi E of Sylvania
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.750, -81.517
Several tree tops snapped off.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 14, 9:32 AM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1032 AM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... .SHORT TERM /THIS AFTERNOON AND EVENING/...AN INDICATION OF HOW THINGS MAY TURN OUT THIS AFTN/EVE IS THE FACT THAT ALREADY THERE HAS BEEN SOME HAIL PRODUCING STORMS IN THE CAE CFWA...WITH WEAKER SHRA/TSTMS MOVING OUR AREA THIS MORNING. THIS DESPITE DEWPTS IN THE 50S AND THE LACK OF SURFACE INSTABILITY. HOWEVER...THIS IS BEING NEGATING BY THE COLD POOL ALOFT AS 12Z 500 MB TEMPS ARE -17 HERE AT CHS. AS THE DAY PROGRESSES...STRONG UPPER LEVEL JET NOW MOVING THRU THE MS VALLEY WILL ROTATE QUICKLY AROUND THE STRONG CYCLONE ALOFT ACROSS THE UPPER MIDWEST. THIS WILL HELP TO INITIATE CONVECTION ACROSS THE GULF COAST REGION AND OVER THE TN VALLEY AND MID ATLC STATES...AS WELL AS THE SE THIS AFTN/EVE. POTENTIAL EXISTS FOR STRONG OR SVR TSTMS...EVEN IF WE DO NOT SEE THAT MUCH SUNSHINE...AS THERE IS SUCH COLD TEMPS ALOFT AND WE EXPECT FURTHER DESTABILIZATION AS STEEP LAPSE RATES AROUND 6C DEVELOP. CONVECTIVE TEMPS ARE ONLY IN THE LOWER-MID 70S IN SC...SO COULD SEE ANY EARLY START OVER NRN SECTIONS. FURTHER S IN GA...CONVECTIVE TEMPS ARE IN THE LOWER 80S...SO A LATER START THERE. DEWPTS ARE CURRENTLY A LITTLE HIGHER THAN OUR CURRENT FCST AND CAPE VALUES WOULD BE AT LEAST 1500-2000 J/KG THIS AFTN. HAIL SEEMS TO BE THE MAIN HAZARD WITH WET BULB LESS THAN 10K FT AND VIL OF THE DAY IN THE MID-UPPER 40S. WIND FIELDS ARE ALSO QUITE IMPRESSIVE...SO STRONG WIND GUSTS ARE ALSO A HAZARD. LIGHTNING AS ALSO IS ALSO A CONCERN. THE SEA BREEZE COULD COME INTO PLAY...AS WELL AS CURRENT BOUNDARIES FROM MORNING ACTIVITY. CLOUD COVER SEEMS TO BE ONE OF THE NEGATIVE FACTORS FOR SEVERE WX TODAY...BUT THAT WOULD BE MORE THAN COMPENSATED BY THE COLD AIR ALOFT. IN ADDITION...STRONG 4.6C CAP NEEDS TO BE BROKEN FROM THIS MORNING...BUT TEMPS ONLY HAVE TO CLIMB INTO THE LOWER 70S FOR THAT TO OCCUR. THANK YOU TO SPC FOR COORDINATION ON THE POTENTIAL FOR SEVERE WX THIS AFTN/EVE. USERS CAN EXPECT AN 18Z SOUNDING THIS AFTN IF ALL GOES AS CURRENTLY PLANNED. WILL TWEAK SOME TEMPS/DEWPTS AND WINDS FOR THIS AFTN...MAINLY TO LOWER EXTREME COASTAL SC...RAISE DEWPTS SLIGHTLY ALL AREAS AND DECREASE WINDS INITIALLY. && .MARINE...WINDS HAVE BEEN RATHER LIGHT ACROSS THE MARINE AREA OF LATE AS GRADIENT HAS RELAXED THIS MORNING AND LOW LEVEL WIND FIELDS ARE QUITE A BIT LOWER THAN ANTICIPATED. HOWEVER...STILL EXPECTING WINDS TO INCREASE THIS AFTN AS LLJ MOVES ACROSS THE AREA AND PINCHED GRADIENT DEVELOPS...ESP ACROSS THE SC WATERS. SEA BREEZE SHOULD BE ABLE TO DEVELOP AS WE SEE A LITTLE SUNSHINE...THUS THIS WOULD ENHANCE WINDS IN CHS HARBOR AND NEAR THE COAST. WILL CONTINUE TO MONITOR CHS HARBOR FOR A POSSIBLE SCA FOR SEVERAL HOURS LATE THIS AFTN/EVE. OTHERWISE...HAVE ADJUSTED SEAS UP SLIGHTLY BASED ON CURRENT OBSERVATIONS FROM THE CHS AND SAV PILOT BOATS AND THE SABSOON TOWERS...AND ALSO DUE TO FAVORABLE SWLY FLOW. && .AVIATION...AS WE GO THRU THE DAY WE CAN ADDRESS THE CHANCE FOR ANY SHRA/TSRA AT THE TERMINALS. POTENTIAL DOES EXIST FOR GUSTY WINDS IN AND NEAR THE CONVECTION AND WILL ADJUST AS NECESSARY. ALSO...DEPENDING UPON AMOUNT OF SUNSHINE AND THEREFORE HOW MUCH MIXING...SUSTAINED WINDS COULD BE A LITTLE TOO LOW THIS AFTN. WILL CONTINUE TO MONITOR. && .LAKE WINDS...WINDS ARE ALREADY A GOOD 15-20 KT ACROSS LAKE MOULTRIE THIS MORNING. WITH INCREASING LOW LEVEL WINDS AND EVEN SLIGHT MIXING WE SHOULD BE ABLE TO REACH LAKE WIND ADVISORY CRITERIA. THEREFORE WILL LEAVE THE LWA IN PLACE THRU THIS EVE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 12 PM UNTIL 9 PM. MARINE...NONE. && 33
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1200 PM EDT SUN MAY 14 2006 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-142200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER... STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE... FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI... HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE... HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER... RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON... JASPER 1200 PM EDT SUN MAY 14 2006 ...STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND TONIGHT... A COLD FRONT MOVING SOUTH ACROSS TENNESSEE TODAY WILL APPROACH THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT OVER NORTHERN GEORGIA AND THE SOUTH CAROLINA UPSTATE EARLY THIS AFTERNOON...THEN SPREAD RAPIDLY EAST SOUTHEAST TOWARDS THE SOUTH CAROLINA AND GEORGIA COAST LATE THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 4 PM AND MIDNIGHT. HOWEVER...STRONG STORMS COULD LINGER EVEN LONGER THROUGH THE NIGHT...ESPECIALLY NEAR THE COAST AND IN PARTS OF SOUTHEAST GEORGIA. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD REVIEW THEIR SEVERE WEATHER SAFETY PROCEDURES. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA THROUGHOUT THE DAY FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. BE SURE TO KEEP YOUR NOAA WEATHER RADIO IN ALERT MODE THIS AFTERNOON AND TONIGHT. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 246 PM EDT SUN MAY 14 2006 GAZ088-141915- SCREVEN- 246 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 315 PM EDT... AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GOLOID...OR ABOUT 3 MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ZEIGLER...WOODCLIFF...WATERS...SYLVANIA...LEWIS...GOLOID... FARMDALE...ALTMAN...WHITE HILL AND GREEN HILL THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several tree tops snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513029.